Alert archive / Wyoming / Flash Flood Warnings in 2005
Flash Flood Warning 11, NWS Riverton, WY
NWS Riverton, WY issued this flash flood warning at Aug 10, 2005, 3:20 PM MDT for Natrona County, Wyoming. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2005, 3:20 PM MDT (21:20 UTC)
- Expired
- Aug 10, 2005, 6:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Riverton, WY
- Area
- Counties, with a storm outline in the text
County Natrona County, WY
The radar
The Riverton/Lander radar (KRIW), 108 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 9.3 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -307 J/kg
- Mixed-layer LCL
- 1731 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KRIW 102122 FFWRIW WYC025-110015- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RIVERTON WY 320 PM MDT WED AUG 10 2005 THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHWESTERN NATRONA COUNTY IN CENTRAL WYOMING * UNTIL 615 PM MDT * AT 314 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM SEVERAL THUNDERSTORMS OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RED WALL ...ARMINTO...POWDER RIVER...WALTMAN...AND HILAND. ADDITIONAL RAINFALL AMOUNTS OF TWO TO THREE INCHES ARE POSSIBLE IN THE WARNED AREA. THE MAIN AREAS OF CONCERN AT THIS TIME ARE IN EXTREME NORTHWESTERN NATRONA COUNTY NEAR BADWATER CREEK...THE CAVE GULCH AREA NORTHWEST OF POWDER RIVER...AND ABOUT 10 MILES SOUTH OF HILAND. HIGHWAY 20 26 WILL ALSO EXPERIENCE HEAVY RAIN ON THE ROADWAYS...AND CREATE SLICK CONDITIONS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNED AREA...MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AS WELL AS LOW LYING AREAS ALONG THE BANKS OF STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4289 10749 4288 10664 4349 10664 4349 10749 $$ MCDONALD
3 follow-up statements
000 WGUS75 KRIW 102148 FFSRIW FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 347 PM MDT WED AUG 10 2005 WYC025-110015- NATRONA WY- 347 PM MDT WED AUG 10 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 615 PM MDT FOR NORTHWESTERN NATRONA COUNTY... AT 344 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE WARNED AREA. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RED WALL...ARMINTO...POWDER RIVER...WALTMAN...HILAND...AND NATRONA. THUNDERSTORMS CONTINUE TO PRODUCE HEAVY RAIN OVER THE SOUTHERN FOOTHILLS OF THE BRIDGER MOUNTAINS AND BIGHORN MOUNTAINS. THE AREA OF BADWATER CREEK...15 MILES NORTH OF ARMINTO...HAS RECEIVED OVER THREE INCHES OF RAIN...AND MAY RECEIVE ONE TO TWO MORE INCHES. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AS WELL AS LOW LYING AREAS ALONG THE BANKS OF STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4289 10749 4287 10653 4348 10653 4349 10749 $$ MCDONALD
000 WGUS75 KRIW 102242 FFSRIW FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 439 PM MDT WED AUG 10 2005 WYC025-110015- NATRONA WY- 439 PM MDT WED AUG 10 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 615 PM MDT FOR NORTHWESTERN NATRONA COUNTY... AT 434 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE WARNED AREA. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RED WALL...ARMINTO...POWDER RIVER...WALTMAN...HILAND...AND NATRONA. THUNDERSTORMS WITH HEAVY RAIN CONTINUE TO ROLL THROUGH NORTHWESTERN NATRONA COUNTY. AN ADDITIONAL TWO TO THREE INCHES OF RAIN IS POSSIBLE IN SOME DRAWS AND WASHES...WHICH MAY CREATE FLOODING SITUATIONS. AREAS OF CONCERN ARE THE BADWATER CREEK...THE WESTERN BUFFALO CREEK...CAVE GULCH NORTH OF POWDER RIVER...AND AROUND ARMINTO. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AS WELL AS LOW LYING AREAS ALONG THE BANKS OF STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4289 10749 4287 10653 4348 10653 4349 10749 $$ MCDONALD
000 WGUS75 KRIW 110011 FFSRIW FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 611 PM MDT WED AUG 10 2005 WYC025-110021- NATRONA WY- 611 PM MDT WED AUG 10 2005 ...THE FLASH FLOOD WARNING FOR NORTHWESTERN NATRONA COUNTY EXPIRES AT 615 PM MDT... THE HEAVY RAINFALL HAS ENDED AND FLOODING IS NO LONGER ANTICIPATED IN THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. MORE THUNDERSTORMS WILL MOVE THROUGH THE AREA TONIGHT WHICH WILL LIKELY AGAIN RAISE THE RISK OF FLOODING IN THE AREA. REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4289 10749 4287 10653 4348 10653 4349 10749 $$ C. BAKER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 3:18 PM MDT, 2 minutes earlier.
Area forecast discussion, Aug 10, 3:18 PM MDT, 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 318 PM MDT WED AUG 10 2005 .SHORT TERM...TONIGHT THROUGH SATURDAY... SEVERE THUNDERSTORM WATCH CONTINUES THROUGH 9 PM THIS EVENING ACROSS OUR NORTHERN ZONES. ACTIVE SHORTWAVE WILL CONTINUE TO INTERACT WITH A MOIST AND UNSTABLE AIRMASS TO PRODUCE THE POSSIBILITY OF SEVERE WEATHER THROUGH THE EVENING HOURS. NO REPORTS YET BUT SOME SMALL TO MARBLE SIZE HAIL REPORTS. IN ADDITION...WEEK BUT FAIRLY DEEP E-SE FLOW UP TO H7 COMBINED WITH WESTERLY FLOW ALOFT AND INTERACTION WITH SURFACE FRONT AND SOUTHWEST SURFACE WINDS ARE CREATING SOME STATIONARY BACK BUILDING STORMS IN NW NATRONA AND NOW MAYBE NORTHEAST FREMONT COUNTY. ACTIVE EVENING IN STORE AS THIS SHORTWAVE MOVES ACROSS THE NORTH AND INTERACTS WITH HIGHER THETA AIR AND POSSIBLE RIGHT ENTRANCE REGION JET DYNAMICS. BY TOMORROW...MOIST BOUNDARY HOLDS IN THE EAST WITH BEST CHANCE FOR MORE STORMS IN OUR EASTERN ZONES. ON FRIDAY...FRONTAL BOUNDARY WILL PUSH UP AGAINST THE CONTINENTAL DIVIDE AS MAIN SHORTWAVE DIVES SOUTHEAST OUT OF SWRN CANADA. INSTABILITY AXIS SHOULD BE ALONG THE SPINE OF THE WIND RIVER MOUNTAINS UP INTO THE SRN ABSAROKAS WITH MOIST EASTERLY FLOW EAST OF THE THERE. AIRMASS MUCH MORE STABLE IN OUR NERN ZONES. COLD FRONT PUSHES THROUGH MOST IF NOT THE ENTIRE AREA FRIDAY NIGHT INTO SATURDAY WITH MUCH MORE STABLE AIRMASS AND GO WITH IDEA OF LOTS OF CLOUDS AND LOW LEVEL MOISTURE WITH A SLIGHT CHANCE OF RAIN SHOWERS ONLY. TEMPERATURES WILL COOL CONSIDERABLY FRIDAY AND SATURDAY WITH READING IN THE 60S AND 70S MOST AREAS...COOLEST IN THE NORTH AND EAST. .LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY... MEDIUM RANGE GUIDANCE AND ENSEMBLES IN OVERALL GOOD AGREEMENT ESPECIALLY INTO MONDAY. WEST NORTHWEST UPPER FLOW WILL DOMINATE THE REGION. A SERIES OF UPPER LEVEL DISTURBANCES WILL PUSH ACROSS THE REGION WITH SURFACE FRONTAL BOUNDARY MEANDERING ACROSS AREAS EAST OF DIVIDE. THIS SHOULD ALL ACT ON SOME LATE DAY INSTABILITY FOR A CONTINUED ISOLATED RISK OF STORMS MOST AREAS. NO MONSOON CONNECTION WITH THIS FLOW...SO STORMS SHOULD BE FEW AND FAR BETWEEN. BY TUESDAY AND WEDNESDAY...LATEST GFS DOES BEGIN TO BACK THE FLOW TO MORE SOUTHERLY TO PUSH BETTER MOISTURE BACK NORTH. THIS IS WHERE ENSEMBLES BEGIN TO DIVERGE SO STILL MUCH UNCERTAINTY THIS FAR OUT...BUT WARRANT MAINTAINING SLIGHT RISK OF STORMS INTO MID WEEK. HAVE CONTINUED TREND OF COOLING TEMPERATURES FOR THE WEEKEND WITH LATEST GFS CONSISTENT WITH GOOD COLD AIR ADVECTION BEHIND STRONG FRONTAL PASSAGE SATURDAY. TEMPERATURES EXPECTED TO GRADUALLY WARM INTO THE MIDDLE OF NEXT WEEK ON WESTERLY FLOW. && .RIW WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH THROUGH 9 PM FOR BIG HORN...NATRONA...WASHAKIE...HOT SPRINGS...PARK AND JOHNSON COUNTIES. && SHORT TERM...SKRBAC LONG TERM...FRIEDERS
Hazardous weather outlook, Aug 10, 1:54 PM MDT, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 154 PM MDT WED AUG 10 2005 WYZ001>020-022>030-111100- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 154 PM MDT WED AUG 10 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT ...SEVERE THUNDERSTORM WATCH FROM MUCH OF NORTH CENTRAL AND NORTHWEST WYOMING UNTIL 9 PM THIS EVENING... AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS NORTHWEST AND NORTH CENTRAL WYOMING INTO THE EVENING HOURS. THE COMBINATION OF THIS DISTURBANCE AND A MOIST AND UNSTABLE AIRMASS WILL CREATE THE POSSIBILITY OF SEVERE THUNDERSTORMS WITH LARGE HAIL UP TO GOLFBALL SIZE...FREQUENT LIGHTNING...WIND GUSTS OVER 50 MPH AND VERY HEAVY RAIN ACROSS PARK...BIG HORN...WASHAKIE...HOT SPRINGS... NATRONA AND JOHNSON COUNTIES THROUGH 9 PM THIS EVENING. ACROSS THE REST OF OF WESTERN AND CENTRAL WYOMING...A PLUME OF MOIST SUBTROPICAL AIR WILL FUEL SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. A FEW STRONG STORMS ARE ALSO EXPECTED IN THIS AREA. CAMPERS AND HIKERS SHOULD BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS...ESPECIALLY IN MOUNTAINOUS TERRAIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED AGAIN ON THURSDAY... HOWEVER DRIER AIR WILL BEGIN TO WORK INTO THE WESTERN THIRD OF WYOMING. THEREFORE...THUNDERSTORM COVERAGE WEST OF THE DIVIDE WILL BE LESS ON THURSDAY. A COLD FRONT WILL BEGIN TO PUSH SOUTH INTO WYOMING FRIDAY AFTERNOON. THIS WILL SET THE STAGE FOR SHOWERS AND THUNDERSTORMS TO DEVELOP ALONG THE FRONT FROM THE BIGHORN BASIN EASTWARD INTO JOHNSON COUNTY. COOLER WEATHER WILL FOLLOW FOR THE WEEKEND AS THE UPPER FLOW BECOMES NORTHWEST. ONLY ISOLATED THUNDERSTORMS ARE EXPECTED FOR THE WEEKEND AND INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT HEAVY RAINFALL...STRONG WINDS AND HAIL SIZE THIS AFTERNOON AND TONIGHT. TEAM RIW
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 7:28 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 39 min |
| Aug 10, 5:22 PM MDT | Severe Thunderstorm Warning | RIW | Fremont, Hot Springs | 53 min |
Nearby
Flash Flood Warnings in Wyoming, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.